|Rash.....new drug regiment
May 12, 2008
I have started(two months ago..) a new drug regiment because of high drug resistance.The drugs are Intelence,Isentress,Selzentry,Prezista,Norvir,Epivir. I have recently had great lab results,but a persistent rash..face,arms,chest which started about a month ago.Unfortunately,I also had exposure to poison ivy at the same time,and was treated twice with pregnisone.Could IRIS be responsible for this prolonged response to the ivy? Also..Do one or more of these new drugs have a tendency for rash? It is difficult to determine what is causing the rash..but I suspect the drugs at this point,since the rash no longer resembles poison ivy. Thanks
Response from Dr. Sherer
Rash is a commonly described side effect of Intelence, which is the new second generation NNRTI. It occurs in up to 22% of patients, and is usually mild to moderate, with fairly few severe or prolonged rashes reported to date. However, because the drug is relatively new, our experience with it is limited. Fortunately, in most cases, it is self-limited and does not require treatment cessation or interruption.
There are other possible explanations that could apply in this situation as well that you and your doctor will need to consider. You did not mention, for example, whether your CD4 cell count is below 200 cells/ml, and whether you take TMP-SMX or another drug to prevent PCP pneumonia. This drug also can cause rash. You and your doctor should review ALL of the medications that you are taking, as well as other possible causes of a generalized rash, in order to determine your next best course of action.
The answer for the specific question you are asking has to come from your doctor. Your questions suggest that you and your doctor have considered the most likely explanations for the rash. I will make some suggestions, and then suggest that you take this answer with you to your next doctor visit.
The fact that you were exposed to poison ivy and were diagnosed with that condition makes it more likely that you did have a case of poison ivy. Poison ivy can recur or be exacerbated if you have clothing or other items (e.g. a backpack) that was also soiled with the oily resin that causes the allergic reaction and you had additional contact with that clothing or back pack, so you should ensure that no additional exposure could be occuring.
A generalized rash from an NNRTI should be distinguishable from poison ivy, in that an NNRTI-associated rash is generally uniform in the area(s) of involvement and lacks the weeping and oozing sores that can accompany poison ivy or poison oak. It's also possible that you have had BOTH poison ivy and a generalized Intelence rash.
My suggestion, then, would be to continue to manage this as a complicated case of poison ivy. If there is also an element of a rash related to Intelence or another drug eruption, you and your doctor will have to determine how to proceed. In most cases of Intelence-related rash, continuing treatment with Intelence has been possible.
- Itchy Testicles After Touching A Bloody Scab Sign Of HIV AIDS
- Itchy Vagina After Rubbing Stripper Sign Of HIV AIDS
- Night Sweats After Eating Sperm Sign Of HIV AIDS
- Pain In Balls After Sharing Dildos Sign Of HIV AIDS
- Pain In Balls After Swallowing Cum Sign Of HIV AIDS
- Swollen Lymph Nodes After Sex With Hooker Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.